News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: PACs lasting for a couple days


 pistol81 - Wed Apr 13, 2005 9:28 am

I'm a 23 year old male and I checked myself into the ER a couple days ago with an irregular heartbeat. I've had this before, but it would go away within a few seconds/minutes. It began at work and I felt like I was going into a panic attack on the . I had an EKG and they told me that I had PACs, but everything else was normal, and I should just try to relax and stop stressing about things. I left there feeling relaxed and by the following morning the PACs had gone away. They came back when I was at work and I can still feel the PACs occurring, they seem to happeen more frequently. I did a light workout last night, and I felt no problems, but sure enough I'm still experiencing them. They seem to happen every 3-5 beats. I have an appointment with a cardiologist tomorrow for an echocardiogram. I guess I'm just looking for some piece of mind and wanting to know how much of this is stress related? Thanks
 Dr. Yasser Mokhtar - Sun Apr 24, 2005 3:13 pm

User avatar Dear pistol81,

Palpitations can be caused by:
1. An overactive thyroid gland.
2. Electrolytes disturbance.
3. Mitral valve prolapse.
4. Smoking.
5. Drinking alcohol.
6. Drinking too much caffeinated beverages.
7. Not getting enough sleep.
8. Stress.

If not already done i would suggest a blood test for thyroid gland and electrolytes.

An echocardiogram (ultrasound of the heart) is usually to rule out the presence of mitral valve prolapse. Mitral valve prolapse is a fairly common condition found in otherwise healthy young adults who usually complain of palpitations and atypical chest pain. By now i think that you already had your echocardiogram but not sure whether or not you know the results already and whether or not you discussed the results with your cardiologist.

Another test is to have a holter monitor (portable heart monitor) that the patient wears for 24 hours, it will show how extra beats you have and their nature all over the 24 hours which is better than just having an ekg.

Stop smoking if you are, stop drinking alcohol and caffeinated beverages, try to have enough sleep and rest. Stress can cause this kind of symptoms as well. These measures help a lot of patients get rid of their symptoms.

i don't think that you need treatment for the time being.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 pistol81 - Tue May 10, 2005 11:44 am

I've had a echo and a holter monitor test within the last 2 weeks. I do have extra beats somewhat frequently, but my cardiologist said that it is "not serious". He said that there is no structural damage with the heart, and there is an extremely small prolapse when I have the extra beats, and he doesnt classify me as having MVP. Besides that everything is normal. He doesnt want me on medication, but said that if the symptoms still bother you, then he can give me something. I was a pretty heavy drinker on the weekends, until my regular occurence of these beats started a month ago. I still go out on the weekends, but try to have no more than 2-3 drinks over a typical 4 hour period. My question is if alcohol in a minimal consumption could make this problem worse. I still feel the extra beats; mostly because I am obsessed with thinking about it, and I really only feel relaxed and "normal" during workouts and when my mind has something else to worry about. Thanks for listening.
 Dr. Yasser Mokhtar - Wed May 11, 2005 7:41 am

User avatar Dear pistol81,

Thank you very much for the update.

i suggest that you stop drinking once and for all. But, if you still want to drink some, If drinking alcohol increases the occurrence of palpitations then definitely stop drinking.

i second your doctor's choice not to treat you for the time being.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here